Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Training drug misusers can improve management of overdoses

Training patients who misuse opiates to recognise overdoses and administer naloxone can improve emergency management.

The study recruited 239 opiate misusers who were in treatment. Participants completed a pre-training questionnaire on overdose management and naloxone administration. They then completed a training course, which covered the identification of risk factors, recognition of overdose, actions to take if someone overdosed and naloxone administration. Following training, participants were given a take-home emergency supply of naloxone.

Patients were reassessed at three months. They were also asked if they had experienced or witnessed an overdose and, if so, what actions had been taken.

The authors found that participants had a good baseline understanding of the risk factors for overdose, the associated clinical signs, the correct actions to take and the use of naloxone. All areas of knowledge were significantly improved by training, and knowledge and confidence in overdose management were still high at the end of the three-month follow-up period.

There were 18 overdoses experienced or witnessed during the study period. Two participants experienced an overdose, and one received naloxone.

Participants administered naloxone in 10 of the 16 overdoses witnessed. There were no deaths when naloxone was administered, but one reported death in the six cases when naloxone was not given.

Opiate overdose is the most common cause of drug-related death in the UK. This study has shown that, when given training in the management of overdose, drug misusers in treatment are able to assist in the immediate reversal of a potentially fatal overdose through the administration of naloxone.

Strang J, Manning V, Mayet S et al. Overdose training and take-home naloxone for opiate users: prospective cohort study of impact on knowledge and attitudes and subsequent management of overdoses. Addiction 2008;103:1648-57

Reviewer

Dr Jez Thompson
Former GP, Clinical Director, Leeds Community Drug Services

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say